South Dakota, 2015Flash Flood in South Dakota, June 6, 2015
June 6, 2015 · NWS UNR · 1 event in 1 county or zone
Two to four inches of rain fell in less than two hours over Hill City, causing flash flooding throughout the town and flooding downstream along Spring Creek.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two to four inches of rain fell in less than two hours over Hill City, causing flash flooding throughout the town and flooding downstream along Spring Creek.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 6, 11:47 AM MST, 13 minutes earlier.
Area forecast discussion, Jun 6, 11:47 AM MST, 13 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1247 PM MDT SAT JUN 6 2015
.SHORT TERM...TODAY THROUGH SUNDAY NIGHT
ISSUED AT 320 AM MDT SAT JUN 6 2015
WATER VAPOR IMAGERY SHOWS CUT OFF LOW ACROSS THE GREAT BASIN WITH
ACTIVE SWRLY FLOW CONTINUE OVER THE NRN/HIGH PLAINS. SURFACE
ANALYSIS LOW PRESSURE ALONG THE MT/WY/DAKOTAS BORDER WITH A COLD
FRONT CROSSING ERN MT ATTM. KUDX RADAR SHOWS TWO CLUSTER OF STORMS
CROSSING THE CWA. THE FIRST ONE ASSOCIATED WITH AN UPPER LEVEL
WAVE IS CROSSING SCNTRL SD AT THIS TIME. THE SECOND IS FAR NE WY
INTO NW SD.
STORMS ARE EXPECTED TO MOVE EAST OF THE CWA THIS MORNING. LOCALLY
HEAVY RAIN WILL BE POSSIBLE WITH THE NRN STORMS...BUT THE OVERALL
THREAT OF FLASH FLOODING HAS ENDED ACROSS THE CWA. WILL CANCEL THE
FLASH FLOOD WATCH WITH THE MORNING PACKAGE. OTHERWISE MOST AREAS
WILL SEE A DRY START TO THE DAY TODAY. CHANCES FOR STORMS INCREASE
THIS AFTERNOON AS THE COLD FRONT CROSSES THE CWA. STORM
DEVELOPMENT WILL OCCUR BOTH AHEAD OF AND BEHIND THE FRONTAL
BOUNDARY. A FEW STRONG TO PERHAPS A SEVERE STORM WILL BE POSSIBLE
ACROSS SW INTO SCNTRL SD. A FEW POST-FRONTAL STORMS ARE POSSIBLE
ACROSS THE BLKHLS AND NE WY THIS AFTERNOON...WITH COVERAGE
INCREASING INTO THE EVENING HOURS AHEAD OF AN UPPER WAVE. STORMS
WILL GENERALLY DECREASE TONIGHT THOUGH A FEW LINGERING STORMS ARE
POSSIBLE ACROSS SWRN PORTIONS OF THE CWA. HIGHS WILL BE IN THE 70S
TO LOWER 80S.
THE WRN UPPER LOW WILL GRADUALLY BREAK DOWN AS IT BEGINS THE
PHASE IN PROCESS SUNDAY. UPPER WAVES WILL CROSS THE REGION AHEAD
OF THE LOW KEEPING LINGERING ISOLATED SHOWERS/STORMS ACROSS
PORTIONS OF NE WY TO SW SD. HOWEVER THE BEST STORMS COVERAGE WILL
BE S/SW OF THE CWA. OTHERWISE THE REST OF THE CWA WILL BE DRY WITH
HIGHS IN THE 70S TO LOWER 80S. ALL PRECIP IS EXPECTED TO END BY
LATE SUN AFTN.
.LONG TERM...MONDAY THROUGH FRIDAY
ISSUED AT 320 AM MDT SAT JUN 6 2015
A NORTHERN STREAM RIDGE WILL SUPPORT DRIER NORTHWEST FLOW FOR
MONDAY/TUESDAY. WILL ALSO RESULT IN WARMER TEMPERATURES...WITH
TUESDAY AS THE WARMEST DAY. UPPER LEVEL TROUGH SETTLES IN ACROSS
THE AREA FOR THE END OF THE WEEK...SUPPORTING ACTIVE SHRA/TSRA FOR
THE SECOND HALF OF NEXT WEEK.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY)
ISSUED AT 1246 PM MDT SAT JUN 6 2015
MVFR CIGS/LOCAL IFR CIGS WILL PERSIST THROUGH THE EARLY AFTERNOON
...ESPECIALLY OVER NORTHEAST WY/SOUTHWEST SD. SCATTERED SHRA/TSRA
WILL BRING SOME HEAVIER RAIN WITH IFR VSBY THROUGH 18Z SUNDAY.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
SHORT TERM...13
LONG TERM...7
AVIATION...MLS
Hazardous weather outlook, Jun 6, 2:37 AM MST, 9 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
337 AM MDT SAT JUN 6 2015
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-070945-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
337 AM MDT SAT JUN 6 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN
TODAY...MAINLY IN THE AFTERNOON AND EVENING HOURS. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF SOUTH
CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING. THESE STORM WILL
BE CAPABLE OF PRODUCING LARGE HAIL AND STRONG WIND GUSTS.
HIGH STREAM FLOWS WITH SOME MINOR FLOODING WILL CONTINUE ON SOME
CREEKS AND STREAMS IN THE BLACK HILLS AND THE ADJACENT PLAINS...AS
WELL AS PORTIONS OF NORTHEASTERN WYOMING. ADDITIONAL RAINFALL
TODAY ALONG WITH SATURATED SOILS COULD AGGRAVATE FLOODING
CONDITIONS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY ACROSS NORTHEAST
WYOMING THROUGH SOUTHWEST SOUTH DAKOTA. SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
In the hours before
Special weather statement, Jun 6, 10:57 AM MST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1157 AM MDT SAT JUN 6 2015
SDZ028-061845-
CENTRAL BLACK HILLS SD-
1157 AM MDT SAT JUN 6 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PENNINGTON COUNTY
UNTIL 1245 PM MDT...
AT 1154 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER HILL CITY...MOVING NORTHEAST AT 10 MPH.
HALF INCH HAIL AND HEAVY RAIN CAN BE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HILL CITY...SHERIDAN LAKE...HARNEY PEAK AND PACTOLA RESERVOIR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF ON OR NEAR SHERIDAN LAKE OR PACTOLA RESERVOIR...GET OUT OF THE
WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN
STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 4394 10368 4407 10349 4393 10335 4385 10360
4386 10361
TIME...MOT...LOC 1754Z 227DEG 10KT 4394 10356
TRIMARCHILocal storm report, Jun 6, 11:26 AM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1226 PM MDT SAT JUN 06 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1222 PM HAIL HILL CITY 43.93N 103.57W
06/06/2015 E1.25 INCH PENNINGTON SD STORM CHASER
&&
MELocal storm report, Jun 6, 11:56 AM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1256 PM MDT SAT JUN 06 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1254 PM HEAVY RAIN HILL CITY 43.93N 103.57W
06/06/2015 M2.25 INCH PENNINGTON SD CO-OP OBSERVER
&&
MEFlash Flood, Pennington
- When
- June 6, 12:00 PM MST to 2:30 PM MST
- Where
- Pennington County, 2.87 mi NW of Hill City to 0.73 mi SW of Hill City
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 43.960, -103.620
Most streets in Hill City were covered with water and debris. Water was at least a foot deep on Allen Gulch Road, Railway Avenue, and East Main Street and Deerfield Road at Marshall Gulch was closed. Major Lake Drive, Chute Rooster Drive, and Smokey Drive were damaged by the flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Iowa, June 6 to 7, 2015$708,000 · EF1 · 17 events
- Flash Flood in Minnesota, June 6 to 7, 20151 injured · $1,000 · 1 event
- Flash Flooding and Hail in South Dakota, June 6, 20151.5 in hail · 8 events
- Hail and Damaging Winds in Nebraska, June 6, 20151 in hail · 4 events
- Hail and Damaging Winds in Iowa, June 6, 201556 kt wind · 4 events
- Flash Flooding and Hail in Nebraska, June 6, 20151 in hail · 4 events
- Flash Flooding and Heavy Rain in Utah, June 6 to 7, 20153 events
- Hail in Nebraska, June 6, 20151.75 in hail · 3 events
- Dense Fog in Virginia, June 6, 20152 events
- Hail in New Mexico, June 6, 20151 in hail · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 6, 20152 events
- Hail in Nebraska, June 6, 20151 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 586875.